Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Phoenix, AZ

August 10, 2019Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2019, 4:20 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 4:20 PM MST (23:20 UTC)
Expired
Aug 10, 2019, 8:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS55 KPSR 102320
FFWPSR
AZC007-110315-
/O.NEW.KPSR.FF.W.0038.190810T2320Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
420 PM MST Sat Aug 10 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 815 PM MST.

* At 420 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area near State Route 60 and south 
  into Sevenmile Wash. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Gila County 
  and the San Carlos Apache Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
      3351 11063 3365 11066 3367 11054 3343 11040

$$

MS
3 follow-up statements
367 
WGUS75 KPSR 110021
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
521 PM MST Sat Aug 10 2019

AZC007-110315-
/O.CON.KPSR.FF.W.0038.000000T0000Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
521 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
GILA COUNTY...

At 520 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain had moved away of the warned area. Rainfall earlier within the 
upstream portions of Sevenmile Wash ranged from 1 inch to 2 inches 
of rainfall within the timespan of one hour. Expect this rain to 
runoff and collect within the drainages of Sevenmile Wash and travel 
downstream along the wash to the San Carlos River near San Carlos.

Flash flooding will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
      3351 11063 3365 11066 3367 11054 3343 11040

$$

MS
665 
WGUS75 KPSR 110211
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
711 PM MST Sat Aug 10 2019

AZC007-110315-
/O.CON.KPSR.FF.W.0038.000000T0000Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
711 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
GILA COUNTY...

At 710 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to continue.

Flash flooding will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
      3351 11063 3365 11066 3367 11054 3343 11040

$$

JS
867 
WGUS75 KPSR 110311
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
811 PM MST Sat Aug 10 2019

AZC007-110321-
/O.EXP.KPSR.FF.W.0038.000000T0000Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
811 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 815 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
      3351 11063 3365 11066 3367 11054 3343 11040

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:44 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 10, 3:44 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
344 PM MST Sat Aug 10 2019

.SYNOPSIS...
Increasing moisture ahead of a fairly strong disturbance coming
out of northern Mexico today will cause scattered to widespread
showers and thunderstorms through Sunday morning over southern and
eastern Arizona. Heavy rainfall is expected late this afternoon
and evening across southeast Arizona and areas just south and east
of Phoenix. Temperatures will remain slightly below normal for
most areas except southeast California and southwest Arizona where
temperatures will be near normal with drier air preventing any
rainfall chances to the west. Dry air will begin to sweep eastward
late this weekend through most of next week, pushing thunderstorm
chances east into New Mexico as above normal temperatures return.

&&

.DISCUSSION...
Scattered to widespread showers and thunderstorms are ongoing
across Pima County and southern Pinal County this afternoon in
association with the inverted trough/MCV still located over
northern Sonora. Additional isolated thunderstorms are developing
along the Mogollon Rim with additional cells in southern Gila
County near Globe. We expect that these cells will continue to
increase in coverage along the fringes of the mid-to-upper level
cloud deck associated with the MCC centered over Tucson whose
deepest convection is continuing to expand on its south and west
side towards the greatest instability.

Although instability should increase a bit along the northern and
western fringes of this MCC, significant mid-to-upper level drying
and a relatively strong midlevel capping inversion over the
Phoenix metro and to the north and east should prevent convection
from holding together as it pushes southwest. Aircraft soundings
from the east and southeast suggest that the midlevel cap is
beginning to erode into a weaker stable layer that may erode more
as deeper moisture moves in from the south. This should allow
cells to increase in coverage over Gila County and potentially
northern Pinal County, with clusters producing locally heavy
rainfall and moist downbursts in this area for the next several
hours. There is more uncertainty for convection developing east of
Gila Bend where mid-to-upper level drying moving in from the
southwest ahead of the longwave trough may preserve the midlevel
stability, but moisture advection from the southeast may increase
instability enough to allow for some locally heavy rainfall. Based
on this, we will maintain the current spatial area of the Flash
Flood Watch through 5 AM MST Sunday, but the western and northern
fringes of which may be cancelled later this evening depending on
how convection evolves over the next several hours.

There is still concern that after a brief lull later this
evening, we may see an uptick in convection later in the overnight
hours as a new MCV or two associated with the stratiform region
of the ongoing MCC forms. Although the broader inverted trough
should continue to move north through eastern Gila County along
the western fringes of the subtropical high centered over Texas,
we cannot rule out the potential for a more localized circulation
to develop further west and track northward. If this occurs,
additional showers and thunderstorms may develop overnight over
northern Pinal, eastern Maricopa, and Gila Counties with storm
motions being very slow (given Corfidi vectors less than 5 knots
possibly favoring backbuilding convection). The greatest potential
for heaviest rainfall tonight appears to be over southern Gila
County where multiscale interactions between any more localized
MCV circulations and the larger-scale inverted trough may occur.
Several model simulations still show 1-2 inch per hour rainfall
totals for southern Gila and northeast Pinal Counties, with very
few showing anything significant further south and west aside from
light to moderate showers which should verify assuming a new MCV
does not develop.

On Sunday morning, the shortwave trough moving to our northeast
will accelerate and weaken as it is picked up by the midlatitude
shortwave moving through the Northern Rockies. The flow aloft
across Arizona will remain out of the west with drying conditions
taking over across the entire state. Sufficient lingering low and
mid level moisture on Sunday will likely cause scattered showers
and thunderstorms across eastern Arizona including Gila County,
but they should be relegated to higher terrain areas only. The
lower deserts will see drier air mixing down to the surface,
especially west of Phoenix allowing high temperatures to warm
closer to 105-107 degrees. Sunday's highs for the Phoenix area
look to remain slightly below normal, but warmer than previously
thought with highs around 101-103 degrees due to the clearing
skies and drier air aloft. that will eventually translate to
surface drying by Monday.

After tomorrow, next week looks dry and hot as the subtropical
high rebuilds and strengthens to our southeast. This will allow
for rising heights across the Desert Southwest with 500mb heights
of 592-595dm for Tuesday and Wednesday. The higher heights and
drier air will easily allow temperatures to warm to above normal
as early as Monday, but especially Tuesday through Thursday. Highs
by Tuesday should be hitting or even topping 110 degrees across
the lower deserts with an Excessive Heat Watch possibly being
needed on Tuesday with more of a likelihood on Wednesday. The
heat should persist into at least Thursday, after which there are
some indications of moisture seeping back into portions of at
least southeast Arizona late in the week. A weak inverted trough
loosely associated with a PV fracture that splits off from the
longwave trough and front over the eastern half of the U.S. on
Wednesday may eventually move west along the southern fringe of
the ridge to improve rainfall chances over Arizona by next Friday
or Saturday.

&&

.AVIATION...Updated at 2045 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Winds will be out of the west with off and on gusts in the teens
through early this evening. SCT-BKN mid/high cloud decks aoa 10
kft will also persist through the early evening.

A strong wave will continue to move north through eastern AZ
this afternoon through early tomorrow morning, and potentially
bring scattered to numerous showers and embedded storms to Phoenix
terminals. Afternoon convection to the east and southeast of
Phoenix has developed quicker than expected this afternoon and
due to this models are now trending a little earlier with the
onset of outflow winds and potential rain. Confidence is growing
that an outflow boundary will move into the Phoenix area from the
southeast sometime between 1-3Z. In addition, models are now
indicating the potential for another outflow from the east to
propagate towards the terminals around 4-5Z but confidence on this
particular outflow remains low at the moment. This will also be
around the time shower and storm chances increase in the Phoenix
area. Some terminals may not see shower and isolated storm
activity because confidence remains low on spatial resolution, but
right now KIWA is looking to have the best chance. With any
storm, heavy rain, lightning, strong gusty winds, and CIGs below
5-6 kft AGL will be possible. Blowing dust is also a possibility,
but may be dampened by widespread rain. Storms should finally
clear the Phoenix area west to east around 8-10Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

Dry southwest flow aloft will keep skies mostly clear the next 24
hours. Winds will favor the south at KBLH through the period,
with gusts up to 20-25 kts likely through this evening. Winds to
favor the south to southwest during the day at KIPL and west this
evening and overnight, with elevated wind speeds in the afternoon
and early evening between 10-15 kts.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A much drier pattern is expected for most of next week with very
few thunderstorms expected even over higher terrain locations.
Temperatures will warm several degrees above normal amidst the
drier air mass, with winds following typical diurnal trends.
Humidity values will generally drop into the upper single digits
to mid-teens across the lower deserts while remaining above 20
percent over the higher terrain every day except on Wednesday.
Overnight recovery will generally be poor to fair except at higher
elevations where better recovery is expected. Moisture will begin
to increase on Friday or Saturday as moist southerly flow aloft
and isolated thunderstorms at higher elevations return.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ547>563.

CA...None.
&&

DISCUSSION...Hopper/Kuhlman
AVIATION...Hernandez
FIRE WEATHER...Hopper

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:10 PM MSTSpecial Weather StatementPSRLa Paz35 min
Aug 9, 6:15 PM MSTSpecial Weather StatementPSRLa Paz30 min
Aug 9, 6:29 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 9, 6:36 PM MSTSpecial Weather StatementPSRLa Paz24 min
Aug 9, 7:18 PM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 10, 4:44 PM MSTSpecial Weather StatementPSRMaricopa31 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.